Colorado, 2024

Damaging Wind in Colorado, June 21, 2024

June 21, 2024 · NWS PUB · 1 event in 1 county or zone

A weak wave moving over the region produced a severe thunderstorm over Huerfano County, which resulted in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weak wave moving over the region produced a severe thunderstorm over Huerfano County, which resulted in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:47 AM MST, 5 hours 54 minutes earlier. Its key messages:

  • A Flash Flood Watch is in effect from Noon until Midnight tonight for the San Juan Mountains.
  • Thunderstorms increase in coverage and severity across the high country today, with main risks being flash flooding, damaging winds gusting to 60 mph, large hail to 1 inch diameter, and lightning.
  • Warming and drying trend into early next week, most notably across the southeast Plains, with temperatures some 10-15F above seasonal levels early next week.
  • An uptick in daily showers and storms for the middle and end of the next work week.
Area forecast discussion, Jun 21, 2:47 AM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
347 AM MDT Fri Jun 21 2024

.KEY MESSAGES...

- A Flash Flood Watch is in effect from Noon until Midnight tonight
  for the San Juan Mountains.

- Thunderstorms increase in coverage and severity across the high
  country today, with main risks being flash flooding, damaging winds
  gusting to 60 mph, large hail to 1 inch diameter, and lightning.

- Warming and drying trend into early next week, most notably
  across the southeast Plains, with temperatures some 10-15F above
  seasonal levels early next week.

- An uptick in daily showers and storms for the middle and end of
  the next work week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 343 AM MDT Fri Jun 21 2024

Currently..

A surface low is in place over Pueblo County, bringing gusty
southwesterly winds to the southern I-25 corridor and our
southwestern plains, and gusty southerlies to our far eastern
plains. Trinidad recorded southwesterly winds gusting to 35mph at
130am and Lamar recorded southerly winds gusting to 30mph around the
same timeframe. Temperatures are warm this morning, with most
locations still in the mid to upper 60s across the I-25 corridor,
and even some low 70s on the eastern plains as of 2am. Dewpoints are
in the 50s and low 60s on the plains. Satellite and radar imagery
show continued rain showers over the high country, where many
locations have seen significant moisture over the past 24 hours.
MRMS 3 hour precip totals are estimating portions of the San Juans
at around 0.65 inches of rain between midnight and 3am this morning.
With more rain and storm chances in store for today, our warm and
moist airmass and previous rainfall will increase chances for
excessive rainfall across the high country this afternoon and into
this evening.

Today..

Models bring a messy and weakening trough across Colorado throughout
the day today. This feature will help to usher in even more
moisture, and enough instability to increase our chances of seeing
some strong to severe thunderstorms across the high country today.
With both EPS and GEFS ensemble members showing PWATs in the 200-
220% of normal range over the high country today, along with steep
lapse rates, our main risk with storms this afternoon and this
evening will be excessive rainfall and flash flooding, especially
for our burn scars and flood prone areas. Many of these areas saw
rain yesterday and the day before as well, and will already be
saturated before today's storms begin to fire up over the area. The
WPC has our San Juans and La Garitas outlooked for a slight risk for
excessive rainfall, with the rest of our mountains in a marginal
risk as well. The San Juans saw the most rain overnight, and have
the highest forecast QPF amounts for today as well. Early in the
afternoon, models paint enough instability over this area to
indicate the potential for very heavy rainfall that could lead to
flash flooding. For this reason, a Flash Flood Watch was issued for
this afternoon, valid from Noon until midnight tonight. With decent
shear and CAPE values of around 1200-1700 J/Kg over the high country
and our mountain adjacent plains, large hail up to 1 inch diameter
and damaging winds with gusts up to 60 mph can't be ruled out with
any stronger storms that develop as well. The SPC has the San Juans,
the La Garitas, and Lake and Chaffee counties outlooked for a
marginal risk for severe thunderstorms today, but one other area to
watch closely will be Fremont and Teller counties, where higher
shear and instability seem to overlap around max heating this
afternoon. Other than our increased storm chances over and near the
mountains, temperatures today will be around 3 to 6 degrees warmer
than yesterday for most locations, with increasing cloud cover and
breezy southwesterly winds.

Tonight..

High res model guidance suggests that storms begin to die off
quickly after sunset over the Pikes Peak region and the central
mountains, but are likely to continue through the evening hours
further south. Our far southeast mountains look to clear out latest,
with all locations clear by around midnight tonight. With all the
lingering moisture and overcast skies, overnight low temperatures
look to stay in the mid to upper 60s for our plains as we head into
Saturday morning, with 50s for mountain valleys and 40s for higher
terrain locations.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 343 AM MDT Fri Jun 21 2024

Latest model data continues to indicate a warming and drying trend
for the weekend, as drier air within modest west to northwest flow
filters into the region. Ensemble data indicates pwats decreasing
to at and below seasonal levels, most notably across southeast
Colorado, with enough residual moisture across western and into
south central Colorado, to support isolated to scattered afternoon
showers and storms over and near the higher terrain through the
weekend. Sounding data supports convection to be higher based with
the main threats through the weekend being lightning and gusty
outflow winds. With warming aloft and less expected convection, highs
through the weekend will be above seasonal levels in upper 80s to upper
90s across the southeast Plains, and mainly in the 70s and 80s across
the higher terrain, save for 50s and 60s at the peaks.

Warming continues into early next week as upper level ridging builds
across the Southern Rockies and into the Four Corners region by midweek.
This will keep modest and fairly dry west to northwest flow aloft in
place with temperatures areawide continuing to sizzle, especially across
the plains with highs above the century mark and some 10 to 15 degrees
above seasonal levels, with the potential for heat advisories across
portions of southeast Colorado Monday and Tuesday.

The upper high gets pushed south and east through the end of the next
work week, leading to another influx of subtropical moisture within
modest southwest flow aloft across the Central Rockies.  This increase
in available moisture, along with a surge of cooler air and low level
moisture across the southeast plains from a passing High Plains front,
will lead to increased coverage and intensity of diurnal convection
areawide into the end of the next work week. The increased moisture
and expectged convection will also lead to slightly cooler temperatures
into later next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 343 AM MDT Fri Jun 21 2024

KCOS and KPUB..VFR conditions are expected for the next 24 hours.
Mainly southerly and southwesterly winds are expected today, with
slight chances for showers in the vicinity of both stations. Highest
chances for showers on station will be for KCOS from 22Z to 02Z this
afternoon and into this evening.

KALS..MVFR visibility from off and on rain showers are expected
early this morning, with clearing through the late morning hours.
Another round and showers and thunderstorms is expected in the
vicinity this afternoon and this evening, with most likely time for
showers and thunderstorms on station being from 22Z to 05Z. Some
stronger storms will be possible this evening, with torrential
rainfall, lightning, wind gusts to 55mph and penny sized hail all
possible at KALS today.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon MDT today through this evening for
COZ068.

&&

SHORT TERM...EHR
LONG TERM...MW
AVIATION...EHR
Hazardous weather outlook, Jun 21, 3:04 AM MST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
404 AM MDT Fri Jun 21 2024

COZ058>089-093>099-221015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
404 AM MDT Fri Jun 21 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Increased thunderstorm coverage and severity is expected over and
near the mountains today, with main risks being excessive rainfall
and flash flooding, especially for area burn scars and across the
southwest mountains where heavy rainfall yesterday and the day
before have led to saturated soil conditions and less capacity
for heavy rainfall. Forecast rainfall totals with storms today
range from around 2 inches over the San Juans to around a half and
inch over the Sangres. Other risks with a few stronger storms
will be large hail up to 1 inch diameter, damaging winds gusting
to 60 mph, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Much warmer and drier conditions return for the weekend and into
early next week. There will be enough residual moisture to support
a few afternoon showers and storms over and near the higher terrain
into early next week, with the main threats from any thunderstorm
being lightning and gusty outflow winds. Temperatures will continue
to warm to well above seasonal levels in the mid 90s to around
105 degrees across the plains by early next week.

Another influx of subtropical moisture will move into the Central
Rockies through the middle of next week, leading to an expected
uptick in shower and thunderstorm coverage and intensity and
slightly cooler temperatures into the end of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/23

In the hours before

Local storm report, Jun 21, 7:39 AM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
839 AM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     Rain             2 SSW Wetmore           38.20N 105.10W
06/21/2024  M0.35 Inch       Custer             CO   Trained Spotter

            24 hr total most fell 6/20/24.

&&

The radar

The Pueblo radar (KPUX), 117 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huerfano

When
June 21, 8:41 AM MST
Where
Huerfano County, 7.03 mi NE of La Veta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.578, -104.914

Public source (via mPing) reported wind damage with 1 inch tree limbs broken and shingles blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198303.